From Oreland, Pennsylvania, USA:
My daughter is on a three shot a day regimen of Humalog and NPH. Currently, we are using a sliding scale for Humalog under the advice of our endocrine team. She has had repeated high blood sugar readings regardless of food intake or exercise. She is active, eats well and is in general good health. How do the high blood sugar readings (180 to 400 mg/dl [10.0 to 22.2 mmol/L) affect her overall health and the future of her organs? Her only symptom when she is high is feeling tired. She has not passed any ketones. Is another type of therapy more helpful? She would like to try the pump next summer.
Insulin pump therapy is the gold standard about diabetes therapy, so, this option would be the best, if your child wishes to try it. In the meantime, I suggest you talk to your diabetes team about switching to a long acting insulin analog (glargine or detemir), plus rapid acting insulin before each meals (breakfast, lunch and dinner).
As you said, if your child is good about food and exercise, it could be that the current insulin therapy is not well scheduled for her current. So, it is a wise thing to discuss this topic with her diabetes team.
Having readings above the normal range could, in fact, be the trigger for the appearance of complications and, as stated by The DCCT, the best thing to do is to keep the glycemia as near as possible to normal range.
Last Updated: Tuesday April 06, 2010 15:09:58
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.